Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 5, 2007Haakon County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 5, 2007, 1:53 PM MDT for Haakon County, Pennington County, South Dakota. It was in force for 72 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2007, 1:53 PM MDT (19:53 UTC)
Expired
May 5, 2007, 3:05 PM MDT
In force
72 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Haakon County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 65 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:00 PM MDTHAIL 0.8810 Ene Quinn, SD
May 5, 2:35 PM MDTHAIL 0.7517 Nw Philip, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 051953
SVRUNR
SDC055-103-052130-
/O.NEW.KUNR.SV.W.0021.070505T1953Z-070505T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
153 PM MDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HAAKON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
  NORTHEASTERN PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 330 PM MDT

* AT 152 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS WITH NICKEL SIZE HAIL.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF CREIGHTON TO 16
  MILES SOUTHEAST OF GRINDSTONE...OR ALONG A LINE EXTENDING FROM 25
  MILES WEST OF PHILIP TO 8 MILES SOUTHWEST OF PHILIP...MOVING NORTH
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRINDSTONE...
  CREIGHTON...

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 119 AND 124...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4381 10204 4400 10202 4400 10169 4448 10170
      4443 10229 4411 10230

$$

SCHILD
2 follow-up statements
000 
WWUS53 KUNR 052050
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT SAT MAY 5 2007

SDC055-103-052130-
/O.CON.KUNR.SV.W.0021.000000T0000Z-070505T2130Z/
HAAKON SD-PENNINGTON SD-
250 PM MDT SAT MAY 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN PENNINGTON AND WESTERN HAAKON COUNTIES...

AT 247 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS WITH PENNY SIZE HAIL.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 17 MILES WEST OF MILESVILLE TO 6 MILES
SOUTHWEST OF PHILIP...OR ALONG A LINE EXTENDING FROM 35 MILES 
NORTHWEST OF PHILIP TO 6 MILES SOUTHWEST OF PHILIP...MOVING 
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  PHILIP...
  BILLSBURG AND MILESVILLE...

AT 235 PM MDT...PENNY SIZED HAIL WAS REPORTED 17 MILES NORTHWEST OF
PHILLIP.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4443 10214 4400 10202 4400 10160 4458 10164

$$

SCHILD
000 
WWUS53 KUNR 052105
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT SAT MAY 5 2007

SDC055-103-052115-
/O.CAN.KUNR.SV.W.0021.000000T0000Z-070505T2130Z/
HAAKON SD-PENNINGTON SD-
305 PM MDT SAT MAY 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PENNINGTON AND
WESTERN HAAKON COUNTIES IS CANCELLED...

AT 304 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS 
WEAKENED...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. THE
STORM MAY STILL PRODUCE DANGEROUS LIGHTNING...BRIEF HEAVY 
RAIN...SMALL HAIL...AND GUSTY WINDS.

LAT...LON 4443 10214 4400 10202 4400 10160 4458 10164

$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:30 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 5, 10:30 AM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL
WEATHER SERVICE RAPID CITY SD
1030 AM MDT SAT MAY 5 2007

...MODERATE RISK FOR SEVERE STORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA
   THIS AFTERNOON AND EVENING...

.DISCUSSION...STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION
TODAY INTO SUNDAY...BRINGING SIGNIFICANT AMOUNTS OF RAINFALL TO MOST
OF THE AREA. THERE IS ALSO A GOOD RISK FOR SEVERE STORMS EAST OF THE
BLACK HILLS...ESPECIALLY TOWARD CENTRAL SD...THIS AFTERNOON AND
EVENING. LARGE HAIL AND GUSTY WINDS CAN BE EXPECTED WITH SEVERE
STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL
SD. STRONG WINDS WILL DEVELOP AS WELL ACROSS A GOOD PORTION OF THE
AREA.

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN CO...WITH
WARM FRONT EXTENDING NORTHEASTWARD ACROSS WESTERN NEB AND INTO
CENTRAL SD. BANDS OF RAIN AND IMBEDDED THUNDERSTORMS ARE MOVING
NORTHWARD ACROSS NEBRASKA...AND WESTERN SOUTH DAKOTA. THIS WILL
BRING WIDESPREAD PCPN TO THE ENTIRE CWA TODAY. AS THESE BANDS TO
PIVOT NORTHWESTWARD ACROSS NORTHERN AND WESTERN PARTS OF THE CWA
THIS AFTERNOON. WILL SEE SOME BREAKS IN CLOUD COVER AND SHOWER
ACTIVITY TO THE SOUTH AND EAST BY THE AFTERNOON. THIS WILL ALLOW FOR
SURFACE HEATING AND EVENTUALLY MORE THUNDERSTORM ACTIVITY LATER THIS
AFTERNOON AND EVENING AS NEXT WAVE PUSHES NORTH ACCOMPANIED BY
STRONG LOW AND MID LEVEL SOUTHERLY JET. SURFACE LOW WILL MOVE SLOWLY
NORTHEAST ACROSS NORTHEAST CO AND WESTERN NEB TODAY...REACHING NORTH
CENTRAL NEB AREA BY EVENING. FOCUS FOR SEVERE STORMS SHOULD MAINLY
BE EAST OF A LINE FROM PHILIP TO MARTIN LATER THIS AFTERNOON AND
EVENING...BUT WILL ULTIMATELY DEPEND ON TRACK OF LOW...WHICH IS
STILL SOMEWHAT UNCERTAIN AT THE MOMENT. SOUTH CENTRAL SD AND POINTS
TO THE SOUTH WILL BE UNDER THE GUN FOR DANGEROUS STORMS WITH
TORNADOES POSSIBLE AS STRONG LOW LEVEL SHEAR WILL BE IN
PLACE...ALONG WITH LOW LCL HEIGHTS. WINDS WILL PICK UP ACROSS
WESTERN PARTS OF THE CWA THIS AFTERNOON...WITH STRONGEST WINDS
ACROSS NORTHEAST WY...WHERE GUSTS TO 50 MPH ARE POSSIBLE BY LATE
TODAY.

RAIN AND SHOWER ACTIVITY WILL CONTINUE FARTHER WEST TONIGHT...
ESPECIALLY DURING THE EVENING HOURS. DRY SLOT IS SET TO PUSH NORTH
INTO THE AREA LATER TONIGHT AS UPPER LOW TRACKS ACROSS WESTERN NEB
AND THE BLACK HILLS AREA. EXACT TRACK AND SPEED OF THIS LOW IS STILL
UNCERTAIN...LIKE THE SURFACE LOW...BUT LOOKS LIKE NORTHEASTERN
WYOMING AND THE NORTHERN HILLS WILL HAVE THE BEST CHANCES FOR THE
MORE SIGNIFICANT RAIN OVERNIGHT...WITH SOME SNOW POSSIBLY MIXING IN
LATE TONIGHT ACROSS THE HIGHER ELEVATIONS.

AS UPPER LOW AND SURFACE LOW PUSH NORTH OF THE AREA ON SUNDAY...
WIDESPREAD PCPN WILL COME TO AN END AT MOST LOCATIONS. WILL STILL
SEE CHANCES FOR SHOWERS...WITH SOME STORMS POSSIBLE ACROSS THE
EASTERN CWA INTO SUNDAY NIGHT. LOOKS LIKE THREAT FOR STRONG TO
SEVERE STORMS WILL BE JUST EAST OF OUR AREA AS INSTABILITY SHIFTS
EAST. HIGHS SUNDAY WILL MAINLY BE IN THE 50S AND LOWER 60S. WITH
UPPER LOW AND TROF IN THE VICINITY ON MONDAY...WILL KEEP LOW CHANCE
POPS IN FORECAST...WITH BEST CHANCES OVER THE BLACK HILLS AREA.
TEMPS SHOULD BE A BIT WARMER MONDAY WITH SOME SUNSHINE
EXPECTED.

EXTENDED...UPPER LEVEL TROUGH SHIFTS EAST ON TUESDAY AS A FLAT RIDGE
BUILDS INTO THE AREA FOR MID WEEK. MAINLY DRY CONDITIONS WILL
PREVAIL WITH ONLY A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM EACH
DAY OVER SOME PORTION OF THE FORECAST AREA. TEMPERATURES WILL REMAIN
ABOVE AVERAGE THROUGH THE EXTENDED.

&&

.AVIATION...VFR CONDITIONS WILL DETERIORATE TO MAINLY MVFR
CONDITIONS WITH AREAS OF IFR CONDITIONS AS A POTENT WEATHER SYSTEM
BRINGS ABUNDANT RAIN TO THE AREA. AREAS OF IFR CEILINGS AND
VISIBILITIES REDUCED BY RAIN WILL BE FOUND ACROSS THE HIGHER TERRAIN
OF NORTHEAST WYOMING AND THE BLACK HILLS...WHILE RAIN SHOWERS AND
THUNDERSTORMS WILL BE FOUND ACROSS THE SOUTH DAKOTA PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 5, 6:25 AM MDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
625 AM MDT SAT MAY 5 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
625 AM MDT (725 AM CDT) SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS THE REST OF WESTERN SOUTH
DAKOTA DURING THE AFTERNOON AND EARLY EVENING...EAST OF A LINE FROM
LEMMON TO PINE RIDGE. THE THREATS WITH ANY SEVERE THUNDERSTORMS WILL
BE LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO
POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA.

AN UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION TODAY. ONE
DISTURBANCE WILL PASS ACROSS THE AREA THIS MORNING...BRINGING A BAND
OF RAIN AND EMBEDDED THUNDERSTORMS.

ANOTHER DISTURBANCE WILL APPROACH THE AREA THIS AFTERNOON AND
EVENING. SOME CLEARING IS EXPECTED BY EARLY AFTERNOON FOR AREAS EAST
OF THE BLACK HILLS. THIS WILL ALLOW THE ATMOSPHERE TO BECOME
UNSTABLE ACROSS THIS AREA. SURFACE LOW PRESSURE WILL MOVE FROM
EASTERN COLORADO THIS MORNING TO NORTH CENTRAL NEBRASKA BY EARLY
EVENING. A WARM FRONT WILL EXTEND NORTHEASTWARD ACROSS CENTRAL
SOUTH DAKOTA. THIS FRONT AND APPROACHING DISTURBANCE WILL PROVIDE
THE TRIGGER FOR FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN SOUTH
DAKOTA PLAINS...ESPECIALLY EAST OF A LINE FROM PHILIP TO MARTIN.
STRONG LOW LEVEL SHEAR WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT.
WITH THE SURFACE LOW EXPECTED TO BE NEAR SOUTH CENTRAL SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING...CONDITIONS WILL ALSO BE FAVORABLE
FOR ISOLATED TORNADOES TO DEVELOP...ESPECIALLY ACROSS MELLETTE...
TODD...AND TRIPP COUNTIES.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED...WITH MUCH OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA EXPECTED TO RECEIVE AN INCH OR
MORE OF RAINFALL THROUGH TONIGHT. STRONG NORTHWESTERLY WINDS WILL
DEVELOP ACROSS NORTHEAST WYOMING BY THIS AFTERNOON AND CONTINUE INTO
TONIGHT...WITH WIND GUSTS TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE UPPER LEVEL STORM SYSTEM WILL REMAIN OVER THE REGION SUNDAY...
BEFORE BEGINNING TO EXIT THE NORTHERN PLAINS SUNDAY NIGHT AND MONDAY.
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY FOR AREAS EAST OF
THE BLACK HILLS. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME. GUSTY NORTH TO NORTHWEST WINDS CAN BE EXPECTED ACROSS
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA ON SUNDAY.

SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK ACROSS PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS SOUTH CENTRAL SOUTH DAKOTA.

In the hours before

Local storm report, May 5, 12:01 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 PM MDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             7 SSW BATESLAND         43.04N 102.16W
05/05/2007  E1.50 INCH       SHANNON            SD   TRAINED SPOTTER

1140 AM     HAIL             8 SSE POTATO CREEK      43.42N 101.95W
05/05/2007  E1.00 INCH       JACKSON            SD   TRAINED SPOTTER

1135 AM     HAIL             N ALLEN                 43.28N 101.92W
05/05/2007  E1.00 INCH       BENNETT            SD   TRAINED SPOTTER

&&

WFO UNR
Local storm report, May 5, 12:27 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1227 PM MDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             N SWETT                 43.17N 101.95W
05/05/2007  E0.75 INCH       BENNETT            SD   TRAINED SPOTTER

&&

WFO UNR
Local storm report, May 5, 1:18 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
118 PM MDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             3 SSE INTERIOR          43.69N 101.96W
05/05/2007  E0.75 INCH       JACKSON            SD   PUBLIC

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 6:46 PM MDTSevere Thunderstorm WarningUNRTripp28 min
May 5, 10:47 AM MDTSevere Thunderstorm WarningUNRBennett73 min
May 5, 11:38 AM MDTSevere Thunderstorm WarningUNRJackson67 min
May 5, 12:10 PM MDTSevere Thunderstorm WarningUNRTripp36 min
May 5, 12:12 PM MDTSevere Thunderstorm WarningUNRBennett44 min
May 5, 12:52 PM MDTSevere Thunderstorm WarningUNRJackson68 min
May 5, 2:19 PM MDTFlood WatchUNRCuster, Fall River, Lawrence, Meade, Pennington6 hr
May 5, 2:34 PM MDTSevere Thunderstorm WarningUNRJackson23 min
May 5, 3:04 PM MDTSevere Thunderstorm WarningUNRTripp56 min
May 5, 3:11 PM MDTSevere Thunderstorm WarningUNRBennett, Todd79 min
May 5, 4:08 PM MDTTornado WarningUNRBennett, Todd36 min
May 5, 4:38 PM MDTSevere Thunderstorm WarningUNRMellette20 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.